Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 29, NWS Pocatello, ID

June 12, 1997Jefferson County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 12, 1997, 1:06 PM MDT for Jefferson County, Idaho. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1997, 1:06 PM MDT (19:06 UTC)
Expired
Jun 12, 1997, 1:45 PM MDT
In force
39 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Jefferson County, ID

The radar

The Pocatello radar (KSFX), 85 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.1 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WUUS1 KPIH 121908 RRA
SVRPIH
IDC051-121945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
106 PM MDT THU JUN 12 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  145 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...SOUTHEASTERN JEFFERSON COUNTY
 
AT 105 PM DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM WAS
ABOUT 7 MILES SOUTHWEST OF ROBERTS. THIS STORM IS MOVING NORTHEAST AT
15 MPH AND WILL PASS IMMEDIATELY EAST OF ROBERTS BY 135 PM.
 
EXPECT DIME-SIZE HAIL...EXTREMELY HEAVY RAIN...STRONG WINDS TO 50 MPH
AND FREQUENT LIGHTNING WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:17 AM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 12, 9:17 AM MDT, 3 hours 49 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
910 AM MDT THU JUN 12 1997

QUICK LOOK AT THE NEW ETA RUN SHOWS A CONSISTENCY WITH THE PREVIOUS
RUN IN THE TRACK OF THE 50H LOW.  GOOD INITIALIZATION OF ETA WITH WV
SATELLITE IMAGERY PLACING LOW CENTER ALONG THE WA/OR COASTAL BORDER.
A PVA LOBE IS AHEAD OF THE MAIN LOW OVER NORTHERN NV.  THIS LOBE WILL
BE THE MAIN CONCERN FOR SOUTHERN IDAHO TODAY AS IT ROTATES NORTHEAST
AROUND THE MAIN LOW.  FORCING OVER EASTERN IDAHO IS BETTER DEFINED
WITH NEW RUN AND ESPECIALLY WITH THE MOIST AIRMASS ALREADY IN PLACE
WIDESPREAD CONVECTION LATER TODAY IS A GIVEN.  SOME STRONG THUNDER IS
ALREADY MOVING NORTH FROM UT AND WILL UPDATE CENTRAL HIGHLAND ZONE FOR
THEM.  OTHERWISE CURRENT FORECAST WITH ITS LIKELY POPS THIS EVENING
LOOKS SOLID AND NO OTHER UPDATES ARE NEEDED.  TSC

IDA TB 074/049 072/049 072 06564
PIH TB 075/051 073/051 073 06564

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:03 PM MDTFlash Flood WarningPIHCaribou42 min
Jun 12, 12:47 PM MDTSevere Thunderstorm WarningPIHBonneville28 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.